MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEALICOIL PK 5.5MM W/ UB2-CBR BLK UTP BL; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. HEALICOIL PK 5.5MM W/ UB2-CBR BLK UTP BL; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Catalog Number 72203983
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/13/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a rotator cuff procedure, the inserter shaft snapped and fell into the patient.Piece was retrieved from the patient.A backup device was available to complete the procedure with no delay or patient injuries.
 
Additional Manufacturer Narrative
One 72203983 healicoil pk 5.5mm product returned.The complaint stated: ¿the inserter shaft snapped and fell into the patient.¿ there was no ultrabraid, ultratape or anchor returned.The only return was the inserter, which was separated into two pieces.The weld was broken.The shaft diameter has been slightly flared where the tip joins.This condition is caused by torque.Breakage of the suture anchors can occur if insertion sites are not prepared with appropriate instrumentation prior to implantation, and also if more torque is required to insert the anchor, stop and ensure that the hole size and depth are correct for the bone conditions encountered.It is the responsibility of the surgeon to determine the patient¿s bone condition, appropriately prepare the insertion site, and determine the suitability of the implant for the procedure.As an additional safe measure an engineering study has been generated to further investigate this failure mode.Complaints for this mode are being monitored.At this time, no root cause associated with the manufacture of this device was confirmed.

Brand Name
HEALICOIL PK 5.5MM W/ UB2-CBR BLK UTP BL
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8103513
Report Number1219602-2018-01628
Device Sequence Number13959909
Product Code MBI
UDI-Device Identifier00885554032109
UDI-Public00885554032109
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K113294
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/19/2023
Device Catalogue Number72203983
Device Lot Number2017767
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/21/2018
Initial Date Received by Manufacturer 11/14/2018
Supplement Date Received by Manufacturer01/22/2019
Initial Report FDA Received Date11/26/2018
Supplement Report FDA Received Date01/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1